Alert archive / New Mexico / Flash Flood Warnings in 2019

Flash Flood Warning 6, NWS Albuquerque, NM

July 11, 2019Colfax County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 11, 2019, 2:56 PM MDT for Colfax County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2019, 2:56 PM MDT (20:56 UTC)
Expired
Jul 11, 2019, 5:00 PM MDT
In force
2 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Colfax County, NM

The radar

The Albuquerque radar (KABX), 226 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.9 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2019-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2019-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-344 J/kg
Mixed-layer LCL
2706 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

304 
WGUS55 KABQ 112056
FFWABQ
NMC007-112300-
/O.NEW.KABQ.FF.W.0006.190711T2056Z-190711T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
256 PM MDT Thu Jul 11 2019

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  Western Colfax County in northeastern New Mexico...

* Until 500 PM MDT.

* At 254 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the Ute Park burn scar. Storm motion is slow 
  toward the southwest. Between one quarter inch and one half inch 
  of rain has already fallen with additional heavy rainfall likely. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Cimarron, Ute Park and Philmont Scout Ranch. 

This will impact the Ute Park fire burn scar including but not
limited to Highway 64 from Ute Park to Cimarron, the Cimarron
River and the Philmont Scout Ranch backcountry as well as Ute Park
including Hummingbird Lane and Cimarron.
Some areas north of Highway 64 that will be impacted include State
Road 204, Bear and Dean Canyons, Ponil Creek, and Turkey
Creek. Some areas south of Highway 64 that will be impacted include
Webster and Cimarroncito Reservoirs, Cimarroncito Creek,
Vaca Pond, Deer Lake, Ute Gulch and Grouse and Sawmill Canyons.

LAT...LON 3653 10488 3643 10495 3650 10514 3657 10513
      3662 10495

$$

Guyer
2 follow-up statements
574 
WGUS75 KABQ 112133
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
333 PM MDT Thu Jul 11 2019

NMC007-112300-
/O.CON.KABQ.FF.W.0006.000000T0000Z-190711T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
333 PM MDT Thu Jul 11 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR
WESTERN COLFAX COUNTY...

At 332 PM MDT, Doppler radar indicated heavy rainfall has ended over 
the Ute Park burn scar. Flash flooding is still expected especially 
in the area along U.S. 64 between mile markers 301 and 305.

Some locations that will experience flooding include...
Cimarron, Ute Park and Philmont Scout Ranch. 

This will impact the Ute Park fire burn scar including but not
limited to Highway 64 from Ute Park to Cimarron, the Cimarron
River and the Philmont Scout Ranch backcountry as well as Ute Park
including Hummingbird Lane and Cimarron.

Some areas north of Highway 64 that will be impacted include State
Road 204, Bear and Dean Canyons, Ponil Creek, and Turkey
Creek. Some areas south of Highway 64 that will be impacted include
Webster and Cimarroncito Reservoirs, Cimarroncito Creek,
Vaca Pond, Deer Lake, Ute Gulch and Grouse and Sawmill Canyons.

LAT...LON 3653 10488 3643 10495 3650 10514 3657 10513
      3662 10495

$$

Guyer
410 
WGUS75 KABQ 112252
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
452 PM MDT Thu Jul 11 2019

NMC007-112301-
/O.EXP.KABQ.FF.W.0006.000000T0000Z-190711T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Colfax-
452 PM MDT Thu Jul 11 2019

...THE FLASH FLOOD WARNING FOR WESTERN COLFAX COUNTY WILL EXPIRE AT
500 PM MDT...

The heavy rain has ended. Minor flooding was reported along U.S. 64 
earlier this afternoon, however, flash flooding is no longer 
expected to pose a threat. 

LAT...LON 3653 10488 3643 10495 3650 10514 3657 10513
      3662 10495

$$

Guyer

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 11:42 AM MDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 11, 11:42 AM MDT, 3 hours 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1142 AM MDT Thu Jul 11 2019

.AVIATION...
18Z TAF CYCLE
Isold-sct tstm activity will develop over the high terrain with more
wetting storms along and east of the divide. Another line of
convection may also develop along a line from KTCC to K4MR to just
east of KROW. Brief locally MVFR conditions with erratic gusty winds
will follow any nearby tstm passage/hit. Storm motions will be slow
to the southeast into the eastern plains of NM, with remnant showers
lasting to 06Z-09Z. Activity across the west will be more isold with
high base storms and potential for strong downburst winds. East
canyon wind is likely to come through to KSAF and KABQ again from the
convection across the east, but not as strong as lastnight's winds.

24/RJH

&&

.PREV DISCUSSION...1036 AM MDT Thu Jul 11 2019...
.UPDATE...
Updated forecast package to include mention of severe weather across
the eastern plains to better align with the SPC Day 1 Outlook which has
this area under a marginal risk today. Models indicate plenty of
moisture with dewpoints in the 50's and 60's, SBCAPE values up to
2500 J/kg, and steep mid-level lapse rates. Main threats with any
storm today will be large hail and damaging winds.

15

&&

.PREV DISCUSSION...338 AM MDT Thu Jul 11 2019...
.SYNOPSIS...
Strong high pressure aloft will remain centered over northern New
Mexico into southern Colorado through the end of the week before it
weakens and shifts back to the south next week. Low level moisture
that was replenished this past night will lead to a slightly more active
crop of showers and thunderstorms this afternoon and evening, and
again on Friday. However, daytime temperatures will remain above
seasonal average and significant rainfall from thunderstorms will be
isolated and mostly focused across the higher terrain.

&&

.DISCUSSION...
Subtle but important change in air mass past 12 hours beneath what
remains a very strong high pressure system aloft centered over NW/NC
New Mexico.

Upper-air data at KABQ from 00Z Thursday sampled an impressive (and
oppressive) 598 decameter geopotential height at 500mb, with a
pronounced subsidence inversion around 465mb. This pattern resulted
in hot/continued dry conditions for much of the area yesterday with
very little deep convective development away from the
northeast/east- central plains where a convectively-aided frontal
boundary made its way south and west Wednesday evening. Gap winds up
to near 40 kts were observed at ABQ as the boundary surged westward
along with a sharp increase in surface dew points between 10pm and
midnight. This low level moistening behind the frontal boundary will
result in an uptick in convection today, but given the strength of
the upper high the trends may be disappointing although models do
show some weakening of the high as it gradually shifts northward.
Also watching mid- level moisture moisture gradually working
northward into WC/SW areas of the state. So, overall, this
afternoon/evening expected to be noticeably more active with gusty
winds/virga activity perhaps the more significant impact. Once again,
cannot rule out an isolated severe storm or two across the east
along the eastern flank of the upper high where weak northwesterly
flow will persist.

Models similar showing the primary high center shifting slightly
north today through Friday, and deflating somewhat. Thereafter,
indications are that the 500mb ridge will elongate SW to NE and
shift back to the south early to mid next week all the while
strengthening a bit. Will continue with a low grade monsoon forecast
but overall pattern not looking incredibly favorable for any
significant moisture bursts through much of next week. kj

&&

.FIRE WEATHER...
Upper high center to remain over northwest and north central New
Mexico through the weekend before shifting southward early next
week. Light transport winds under the high center will lead to areas
of fair to poor ventilation Friday and Saturday over central and
western New Mexico, and Sunday from the Continental Divide to the
Pecos Valley.

The cold front which moved into the Rio Grande Valley Wednesday
evening has increased low level moisture into central New Mexico.
Meanwhile there has been at least a modest increase in the mid level
moisture over southwest/west central New Mexico in the last 24 hrs
as noted on the nearby evening soundings. This will set the stage
for daily rounds of mainly afternoon and evening shower and
thunderstorm activity today through the weekend. Overnight humidity
recoveries will improve from recent nights, especially in the Rio
Grande Valley. Forecast Haines values will be moderate to low, with
the exception of the far northwest today where high Haines will
linger for one more day.

Storms through this weekend will favor the mountains in the
afternoons then will drift into the lower elevations late in the day
and early evenings. However most wetting rain footprints will be
small. Daytime temperatures will remain near to slightly above
normal while overnight lows will be above average.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 11, 4:09 AM MDT, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
409 AM MDT Thu Jul 11 2019

NMZ501>540-121100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
409 AM MDT Thu Jul 11 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A few strong to severe storms will be possible across northeast and
east-central New Mexico this afternoon and evening, generally along
and east of a line from Clayton to Santa Rosa to Fort Sumner to
Roswell. Primary threats are strong wind gusts and hail up to quarter
sized.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time. However, weather can
change very rapidly. Always use the latest forecasts, watches and
warning for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report through the National Weather
Service Albuquerque web site at weather.gov/abq or by calling
1.888.386.7637. You can also submit storm reports and photos on our
Facebook page or via Twitter using the hashtag nmwx.

41

In the hours before

Special weather statement, Jul 11, 12:58 PM MDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1258 PM MDT Thu Jul 11 2019

NMZ538-111915-
Chaves County Plains-
1258 PM MDT Thu Jul 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHAVES COUNTY UNTIL
115 PM MDT...

At 1258 PM MDT, Doppler radar was tracking a strong thunderstorm near
Elkins, or 36 miles northeast of Roswell. This storm was nearly
stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Elkins.

&&

LAT...LON 3382 10416 3382 10397 3367 10397 3367 10416
TIME...MOT...LOC 1858Z 007DEG 3KT 3375 10408

Guyer
Special weather statement, Jul 11, 1:22 PM MDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
122 PM MDT Thu Jul 11 2019

NMZ538-111945-
Chaves County Plains-
122 PM MDT Thu Jul 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHAVES COUNTY UNTIL
145 PM MDT...

At 120 PM MDT, Doppler radar was tracking an area of strong
thunderstorms 7 miles southeast of Elkins, or 36 miles northeast of
Roswell, moving south at 5 mph.

Dime size hail and wind gusts up to 50 mph will be likely with these
storms.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with these storms.

Locations impacted include...
Elkins and Railroad Mountain Road.

&&

LAT...LON 3374 10418 3374 10377 3331 10378 3331 10420
TIME...MOT...LOC 1920Z 009DEG 5KT 3362 10397

Guyer
Special weather statement, Jul 11, 1:31 PM MDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
131 PM MDT Thu Jul 11 2019

NMZ515-529-111945-
Northeast Highlands-East Slopes Sangre de Cristo Mountains-
131 PM MDT Thu Jul 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL COUNTY
UNTIL 145 PM MDT...

At 131 PM MDT, Doppler radar was tracking a strong thunderstorm near
El Porvenir, or 9 miles west of Las Vegas, moving southeast at 10
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Las Vegas, Montezuma, El Porvenir, Storrie Lake State Park, Ojitos
Frios, San Geronimo, Mineral Hill, San Pablo and Gallinas.

This includes Interstate 25 between Mile Markers 351 and 352.

&&

LAT...LON 3569 10516 3549 10534 3562 10550 3563 10549
      3565 10549 3573 10543
TIME...MOT...LOC 1931Z 299DEG 9KT 3564 10539

Guyer
Special weather statement, Jul 11, 2:03 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
203 PM MDT Thu Jul 11 2019

NMZ538-112030-
Chaves County Plains-
203 PM MDT Thu Jul 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHAVES COUNTY UNTIL
230 PM MDT...

At 202 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles east of Hagerman to 12 miles north of
Maljamar. These storms were nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with these storms.

These storms will remain over mainly rural areas of east central
Chaves County.

&&

LAT...LON 3326 10420 3317 10377 3297 10377 3296 10430
TIME...MOT...LOC 2002Z 027DEG 2KT 3315 10412 3303 10383

Guyer
Special weather statement, Jul 11, 2:06 PM MDT, 50 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
206 PM MDT Thu Jul 11 2019

NMZ508-112030-
Southwest Mountains-
206 PM MDT Thu Jul 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SOCORRO COUNTY UNTIL
230 PM MDT...

At 206 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles north of National Radio Astronomy Observatory, or 23 miles
northeast of Datil. This storm was nearly stationary.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Alamo.

&&

LAT...LON 3445 10756 3444 10752 3443 10751 3442 10748
      3434 10735 3420 10748 3433 10768
TIME...MOT...LOC 2006Z 135DEG 1KT 3434 10752

Guyer
Special weather statement, Jul 11, 2:28 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
228 PM MDT Thu Jul 11 2019

NMZ538-112100-
Chaves County Plains-
228 PM MDT Thu Jul 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHAVES COUNTY UNTIL
300 PM MDT...

At 228 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hagerman to 11 miles north of Maljamar.
These storms were nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with these storms.

Locations impacted include...
Hagerman and Lake Arthur.

&&

LAT...LON 3321 10433 3316 10377 3297 10377 3297 10442
TIME...MOT...LOC 2028Z 023DEG 4KT 3310 10438 3301 10381

Guyer

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 6:34 PM MDTSevere Thunderstorm WarningABQUnion26 min
Jul 10, 7:17 PM MDTSpecial Weather StatementABQHarding28 min
Jul 10, 7:38 PM MDTSpecial Weather StatementABQUnion22 min
Jul 10, 7:59 PM MDTSpecial Weather StatementABQUnion16 min
Jul 10, 8:20 PM MDTSpecial Weather StatementABQUnion25 min
Jul 10, 8:43 PM MDTSpecial Weather StatementABQUnion32 min
Jul 11, 12:43 PM MDTSevere Thunderstorm WarningABQChaves32 min
Jul 11, 12:58 PM MDTSpecial Weather StatementABQ17 min
Jul 11, 1:22 PM MDTSpecial Weather StatementABQChaves23 min
Jul 11, 1:31 PM MDTSpecial Weather StatementABQSan Miguel14 min
Jul 11, 2:03 PM MDTSpecial Weather StatementABQChaves27 min
Jul 11, 2:04 PM MDTSevere Thunderstorm WarningABQChaves26 min
Jul 11, 2:06 PM MDTSpecial Weather StatementABQ24 min
Jul 11, 2:28 PM MDTSpecial Weather StatementABQChaves32 min
Jul 11, 3:54 PM MDTSpecial Weather StatementABQSanta Fe36 min
Jul 11, 4:06 PM MDTSpecial Weather StatementABQGuadalupe9 min
Jul 11, 4:40 PM MDTSpecial Weather StatementABQColfax20 min
Jul 11, 4:56 PM MDTSevere Thunderstorm WarningABQColfax14 min
Jul 11, 5:40 PM MDTSpecial Weather StatementABQGuadalupe20 min
Jul 11, 5:45 PM MDTSpecial Weather StatementABQGuadalupe15 min

Nearby

Flash Flood Warnings in New Mexico, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.